Arkansas, 2017

Funnel Cloud in Arkansas, September 18, 2017

September 18, 2017 · NWS JAN · 1 event in 1 county or zone

Above normal temperatures for mid-September, along with ample moisture in place over the region, brought afternoon showers and storms to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Above normal temperatures for mid-September, along with ample moisture in place over the region, brought afternoon showers and storms to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 18, 11:04 AM CST, 11 minutes earlier.

Area forecast discussion, Sep 18, 11:04 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1204 PM CDT Mon Sep 18 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
A few showers have developed and more scattered activity is
expected south and west through the afternoon. Will add VCTS to
GLH and HBG and maybe JAN/HKS after 20z. Guidance has some fog but
models do not show too much, so may add some MVFR ceilings for a
few hours again for TVR-MEI and south.

&&

.DISCUSSION...

Today through tonight:

Fog has been just a little slower to form so far this morning, but
still expect quick development before sunrise per HRRR guidance,
in similar fashion to the past few mornings. Have expanded the
limited threat for dense fog in the HWO to include the entire area
based on obs/guidance trends, but it is unclear if and where
dense fog may necessitate an advisory, so will hold off on an
issuance for now. Otherwise, expect a summerish weather pattern to
continue with temperatures several degrees above normal.
Hot temperatures combined with precipitable water values
exceeding the 1.5 inch threshold will support isolated to scattered
diurnal convective precipitation mainly over western portions of
the forecast area today with activity quickly diminishing with
nightfall. Another muggy night should follow along with more fog
development in the persistent weather pattern. /EC/

Tuesday through Sunday...Predominately warm muggy conditions will
persist across the region through much of the forecast period. High
temperatures through the period will generally top out from the
upper 80s to lower 90s.  With dew points in the low and middle 70s
each day, afternoon heat indices could top out around the century
mark in some locations through the period.  Otherwise, lows each
night will range from the upper 60s to lower 70s.

Although weak high pressure at the surface will remain over the
forecast area, heights aloft will slightly weaken over much of the
CWA as an upper low to our east is forecast to slowly drop south
southwest through the period. This, in addition to daytime heating
and a moist airmass as precipitable H2O values sit at around 1.75
inches, will result in slightly better chances for mainly afternoon
showers and storms through at least the end of the work week.

While conditions and parameters overall aren't exactly conducive for
severe weather, with some slightly better lapse rates over the
region through Friday, around 7 C/KM, a stray severe storm can't be
ruled out each afternoon.  However, confidence in this is quite low
at the moment. Thus, I'll not introduce this potential into the HWO.
Gusty winds will be the primary concern with any such storm.
Convection will quickly begin to wane after sunset. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       91  71  92  72 /  15  15  32  12
Meridian      91  70  94  71 /  13  13  34  10
Vicksburg     90  71  92  72 /  27  17  30  14
Hattiesburg   90  70  92  71 /  19  17  39  12
Natchez       89  71  90  72 /  29  20  28  11
Greenville    92  71  92  72 /  16  15  30  20
Greenwood     91  71  91  72 /  13  13  31  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

07
Hazardous weather outlook, Sep 18, 9:17 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1017 AM CDT Mon Sep 18 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191530-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1017 AM CDT Mon Sep 18 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The radar

The Little Rock radar (KLZK), 176 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Chicot

When
September 18, 11:15 AM CST
Where
Chicot County, 1.86 mi S of Norcross
Reported by
Social Media
Coordinates
33.453, -91.334

A funnel cloud occurred near Lake Village and Highway 65.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715388.